Alert archive / Colorado / Wind Advisories in 2018
Wind Advisory 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Jun 9, 2018, 9:27 PM MDT for 4 counties in Colorado. It took effect at Jun 10, 2018, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2018, 9:27 PM MDT (03:27 UTC)
- In effect from
- Jun 10, 2018, 12:00 PM MDT
- Expired
- Jun 10, 2018, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 4887 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WWUS75 KGJT 100327 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 927 PM MDT Sat Jun 9 2018 COZ001-002-101600- /O.NEW.KGJT.WI.Y.0009.180610T1800Z-180611T0200Z/ Lower Yampa River Basin-Central Yampa River Basin- 927 PM MDT Sat Jun 9 2018 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT SUNDAY... The National Weather Service in Grand Junction has issued a Wind Advisory, which is in effect from noon to 8 PM MDT Sunday. * LOCATIONS...Including the cities of Rangely, Dinosaur, Craig, Hayden, and Meeker. * WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ019-022-101600- /O.CON.KGJT.SM.Y.0003.000000T0000Z-180610T1600Z/ Southwest San Juan Mountains-Animas River Basin- 927 PM MDT Sat Jun 9 2018 ...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT SUNDAY... * LOCATIONS...The Highway 550 corridor from Molas Pass through Durango and down to the New Mexico state line, as well as the Highway 160 corridor between Hesperus and Bayfield. * VISIBILITIES...One quarter mile or less at times. * TIMING...The greatest risk for dense smoke will occur between midnight tonight and 8 am Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Smoke Advisory means widespread fires will create smoke, limiting visibilities. If driving, slow down, use your headlights, and leave plenty of distance ahead of you in case a sudden stop is needed. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to dense smoke. && $$
5 follow-up statements
397 WWUS75 KGJT 101024 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 424 AM MDT Sun Jun 10 2018 COZ001-002-102200- /O.CON.KGJT.WI.Y.0009.180610T1800Z-180611T0200Z/ Lower Yampa River Basin-Central Yampa River Basin- 424 AM MDT Sun Jun 10 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING... * LOCATIONS...Including the cities of Rangely, Dinosaur, Craig, Hayden, and Meeker. * WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$ COZ019-022-101600- /O.CON.KGJT.SM.Y.0003.000000T0000Z-180610T1600Z/ Southwest San Juan Mountains-Animas River Basin- 424 AM MDT Sun Jun 10 2018 ...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING... * LOCATIONS...Highway 550 corridor from Molas Pass through Durango and down to the New Mexico state line, as well as the Highway 160 corridor between Hesperus and Bayfield. * VISIBILITIES...One quarter mile or less at times. * TIMING...The greatest risk for dense smoke will occur through 8am this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Smoke Advisory means widespread fires will create smoke, limiting visibilities. If driving, slow down, use your headlights, and leave plenty of distance ahead of you in case a sudden stop is needed. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to dense smoke. && $$
831 WWUS75 KGJT 101556 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 956 AM MDT Sun Jun 10 2018 COZ019-022-101800- /O.EXT.KGJT.SM.Y.0003.000000T0000Z-180610T1800Z/ Southwest San Juan Mountains-Animas River Basin- 956 AM MDT Sun Jun 10 2018 ...DENSE SMOKE ADVISORY NOW IN EFFECT UNTIL NOON MDT TODAY... * LOCATIONS...Highway 550 corridor from Molas Pass through Durango. * VISIBILITIES...One quarter mile or less at times. * TIMING...Visibilities will slowly improve this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Smoke Advisory means widespread fires will create smoke, limiting visibilities. If driving, slow down, use your headlights, and leave plenty of distance ahead of you in case a sudden stop is needed. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to dense smoke. && $$ COZ001-002-101800- /O.CON.KGJT.WI.Y.0009.180610T1800Z-180611T0200Z/ Lower Yampa River Basin-Central Yampa River Basin- 956 AM MDT Sun Jun 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * LOCATIONS...Including the cities of Rangely, Dinosaur, Craig, Hayden, and Meeker. * WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
755 WWUS75 KGJT 101800 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 1200 PM MDT Sun Jun 10 2018 COZ019-022-101900- /O.EXP.KGJT.SM.Y.0003.000000T0000Z-180610T1800Z/ Southwest San Juan Mountains-Animas River Basin- Including the cities of Silverton, Rico, Hesperus, Durango, Bayfield, and Ignacio 1200 PM MDT Sun Jun 10 2018 ...DENSE SMOKE ADVISORY WILL EXPIRE AT NOON MDT TODAY... Smoke in the Animas River Vally has lifted and as a result, visibility has improved along the Highway 550 corridor late this morning according to area webcams. Therefore, the Dense Smoke Advisory will be allowed to expire. $$ COZ001-002-110200- /O.CON.KGJT.WI.Y.0009.000000T0000Z-180611T0200Z/ Lower Yampa River Basin-Central Yampa River Basin- Including the cities of Rangely, Dinosaur, Craig, Hayden, and Meeker 1200 PM MDT Sun Jun 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * LOCATIONS...Including the cities of Rangely, Dinosaur, Craig, Hayden, and Meeker. * WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
484 WWUS75 KGJT 101949 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 149 PM MDT Sun Jun 10 2018 COZ019-022-023-110200- /O.NEW.KGJT.SM.Y.0004.180611T0300Z-180611T1800Z/ Southwest San Juan Mountains-Animas River Basin- San Juan River Basin- 149 PM MDT Sun Jun 10 2018 ...DENSE SMOKE ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT MONDAY... The National Weather Service in Grand Junction has issued a Dense Smoke Advisory, which is in effect from 9 PM this evening to noon MDT Monday. * LOCATIONS...Highway 550 corridor from Molas Pass through Durango and down to the New Mexico state line, as well as the Highway 160 corridor between Hesperus and Bayfield, extending east past Pagosa Springs. * VISIBILITIES...One quarter mile or less at times. * IMPACTS...The greatest risk for dense smoke will occur between midnight tonight and 8 am Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Smoke Advisory means widespread fires will create smoke, limiting visibilities. If driving, slow down, use your headlights, and leave plenty of distance ahead of you in case a sudden stop is needed. && $$ COZ001-002-110200- /O.CON.KGJT.WI.Y.0009.000000T0000Z-180611T0200Z/ Lower Yampa River Basin-Central Yampa River Basin- 149 PM MDT Sun Jun 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * LOCATIONS...Including the cities of Rangely, Dinosaur, Craig, Hayden, and Meeker. * WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
194 WWUS75 KGJT 110156 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 756 PM MDT Sun Jun 10 2018 COZ001-002-110300- /O.EXP.KGJT.WI.Y.0009.000000T0000Z-180611T0200Z/ Lower Yampa River Basin-Central Yampa River Basin- 756 PM MDT Sun Jun 10 2018 ...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING... Winds remain gusty but have dropped below advisory criteria. Therefore, the wind advisory has been allowed to expire. $$ COZ019-022-023-111200- /O.CON.KGJT.SM.Y.0004.180611T0300Z-180611T1800Z/ Southwest San Juan Mountains-Animas River Basin- San Juan River Basin- 756 PM MDT Sun Jun 10 2018 ...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL NOON MDT MONDAY... * LOCATIONS...Highway 550 corridor from Molas Pass through Durango and down to the New Mexico state line, as well as the Highway 160 corridor between Hesperus and Bayfield, extending east past Pagosa Springs. * VISIBILITIES...One quarter mile or less at times. * IMPACTS...The greatest risk for dense smoke will occur between midnight tonight and 8 am Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Smoke Advisory means widespread fires will create smoke, limiting visibilities. If driving, slow down, use your headlights, and leave plenty of distance ahead of you in case a sudden stop is needed. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Jun 9, 9:07 PM MDT, 20 minutes earlier.
Area forecast discussion, Jun 9, 9:07 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
907 PM MDT Sat Jun 9 2018
.UPDATE...
Issued at 904 PM MDT Sat Jun 9 2018
While humidities are still very low at this hour, the winds have
lightened considerably so the Red Flag Warning has been allowed to
expire. Tomorrow, winds will be noticeably stronger so the Red
Flag Warning remains in effect. Like today, we highly suggest no
outside burning as any new fire starts will be difficult, if not
impossible, to control. Expect a busy day for any areas with
wildfires already burning.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 221 PM MDT Sat Jun 9 2018
Dry and windy conditions will persist through the weekend. High
pressure to our east with an approaching trough will keep the
gradient tight through the weekend. The strong southwesterly
winds will transition to the westerly and then northwesterly as
the trough moves over the northern Rockies. Moisture is very low
and will continue to be low with relative humidity in the single
digits for most of the area. The trough axis will just starting to
move east of the Continental Divide late Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 221 PM MDT Sat Jun 9 2018
As the northern trough moves east of the Rockies a ridge of high
pressure builds over the northern NM and the panhandle of TX. with
this ridge in place through at least mid week conditions will
remain hot and dry. One model wants to entrain moisture from
hurricane Aletta but most of that moisture should remain well
south of our region as Aletta moves west out into the Pacific.
A tropical depression now forming off the southern coast of Mexico
has a better trajectory according to the models. Model track this
feature northward and into the Gulf of CA. If the ridge shifts
east this could allow moisture to be pulled northward and into the
Four Corners region by the end of next week. Model are not in
agreement on the placement of the ridge and the GFS has slightly
decreased moisture entrainment from run to run. Will have to watch
this scenario develop into next week.
Another interesting development by the GFS model is another low
pressure system developing in the Gulf or Mexico next Saturday
and moving westward toward NM. very far out in the models so
confidence is low but will also keep an eye on this scenario.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 538 PM MDT Sat Jun 9 2018
Gusty southwest winds will continue this evening with terrain-
driven winds taking hold after 04Z. LLWS will occur at most if not
all TAF sites overnight due to stronger southwest winds aloft.
Southwest winds will pick up again after 15Z Sunday morning and
increase through Sunday afternoon with gusts of 25 to 35 mph at
most TAF sites. Mostly clear skies will prevail except for areas
across southwest Colorado affected by smoke from nearby wildfires.
KGUC and KTEX will experience smoke in the vicinity through this
evening as smoke drifts northeast, until downsloping winds take
smoke southward towards KDRO this evening through Sunday morning.
Otherwise, VFR conditions will prevail with areas of mountain
turbulence due to stronger winds aloft.
&&
.FIRE WEATHER...
Issued at 221 PM MDT Sat Jun 9 2018
Winds will become stronger tomorrow, leading to widespread
critical fire weather conditions encompassing much of eastern Utah
and western Colorado in all areas where fuels are critical. Warm
and dry conditions continue before models hint at moisture toward
the end of next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 10 AM to 10 PM MDT Sunday for COZ200-202-
203-205-207-290>295.
Dense Smoke Advisory until 10 AM MDT Sunday for COZ019-022.
UT...Red Flag Warning from 10 AM to 10 PM MDT Sunday for UTZ486-487-
490-491.
&&
UPDATE...TGR
SHORT TERM...AS
LONG TERM...AS
AVIATION...MDA
FIRE WEATHER...ASHazardous weather outlook, Jun 9, 5:45 AM MDT, 15 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 545 AM MDT Sat Jun 9 2018 COZ001>014-017>023-UTZ022>025-027>029-101200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 545 AM MDT Sat Jun 9 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Dense smoke from the 416 Fire will continue this morning for areas along Highway 550 south of Molas Pass, including Durango, towards the New Mexico state line. Gusty winds, low humidities and critical fuels will create critical fire weather conditions today for much of eastern Utah and western Colorado. Red Flag Warnings have been issued to account for this. .DAYS TWO THROUGH SEVEN...Sunday through Friday Fire weather concerns will remain widespread Sunday when southwest winds become stronger and conditions remain hot and dry. A Red Flag Warning is in effect Sunday from late morning into the evening for much of eastern Utah and western Colorado. New or existing fires may become difficult to control due to strong winds and low humidity. Next week will start off hot and dry with potential for moisture and storm activity increasing mid week and beyond. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:49 PM MDT | Dense Smoke Advisory | GJT | Archuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more | 22 hr |
Nearby
Wind Advisories in Colorado, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.